Kansas, 2009

Hail and Damaging Wind in Kansas, August 3 to 4, 2009

August 3 to 4, 2009 · NWS TOP · 4 events in 3 counties and zones

Upper level disturbance in the mean flow triggered scattered thunderstorm development, which brought marginal hail and strong wind gusts to north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Upper level disturbance in the mean flow triggered scattered thunderstorm development, which brought marginal hail and strong wind gusts to north central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 3, 11:03 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 3, 11:03 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT TUE AUG 4 2009

.UPDATE...

UPDATED FOR 06Z TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

SMALL CLUSTER OF CONVECTION OVER NORTH CENTRAL KS BEING AIDED BY
LLVL JET MAY PASS JUST TO THE NORTH OF KMHK AND WEAKEN BEFORE
MAKING IT TO KFOE/KTOP SITES...THEREFORE ONLY INCLUDED VCTS IN
KMHK AND CB AT KTOP/KFOE FOR A FEW HOURS...OTHERWISE VFR AC DECK
AS MODELS KEEPING THE NEB MCS MAINLY NORTH OF THE SITES THROUGH
14Z...BUT WILL NEED TO BE WATCHED. HOWEVER OUTFLOW FROM IT MAY
REINFORCE THE PUSH OF THE FRONT SOUTHWARD ACROSS THE CWA SO WILL
KEEP WINDSHIFT ACROSS THE TAFS BY MIDDAY WITH VFR CONTINUING.
EXPECT ANY ADDITIONAL AFTERNOON CONVECTION TO FORM TO THE SOUTH OF
THE TAF SITES.

&&

PREV DISCUSSION... /ISSUED 311 PM CDT MON AUG 3 2009/

DISCUSSION...
20Z WATER VAPOR SHOWED A FEW WEAK WAVES WITHIN THE WEST NORTHWEST
FLOW OVER THE NORTHERN AND CENTRAL PLAINS. SFC OBS SHOWED A BROAD
AND WEAK TROUGH STRETCHING FROM SOUTHWESTER IA INTO NORTHERN AND
NORTHWESTERN KS.

TONIGHT THINK THE NAM IS STILL OVER DOING THE QPF ACROSS NORTHEAST
KS. CONVERGENCE ALONG THE SFC TROUGH IS FAIRLY WEAK...AND FORECAST
SOUNDINGS ARE PRETTY DRY BELOW 700 MB. ADDITIONALLY ISENTROPIC SFCS
ARE NOT ALL THAT CONVINCING THAT THERE WILL BE SUSTAINED LIFT. THINK
THE MAIN CAUSE OF PRECIP FOR THE OVERNIGHT PERIOD WITH BE ANY WEAK
WAVES WITHIN THE UPPER FLOW. THE ONE WEAK WAVE CURRENTLY MOVING INTO
WESTERN SD APPEARS AS THOUGH IT WOULD REMAIN JUST NORTH OF THE
FORECAST AREA. HOWEVER IT IS HARD TO FIGURE OUT WHAT IS CURRENTLY
COMING OVER THE CO ROCKIES OR IF CONVECTION OFF THE HIGHER TERRAIN
CAN SPARK PRECIP ACROSS NORTHERN KS. DUE TO THE UNCERTAINTY HAVE
KEPT SLIGHT CHANCE POPS GOING...BUT THINK THE GFS MAY HAVE A BETTER
HANDLE ON THINGS THIS EVENING. A WEAK BOUNDARY WITH MOVE THROUGH THE
AREA DURING THE DAY TOMORROW. HAVE MAINTAINED SOME SLIGHT CHANCE
POPS ACROSS EAST CENTRAL KS FOR TOMORROW AFTERNOON AND INTO THE
NIGHT WITH THE CONVECTIVE TEMP POSSIBLY BEING REACHED WITH MOISTURE
POOLING JUST BEHIND THE BOUNDARY. THE BETTER CHANCES FOR PRECIP
CONTINUE TO APPEAR TO BE LATE WEDNESDAY AND WEDNESDAY NIGHT AS THE
GFS TRIES TO BRING AND MCV THROUGH WITHIN THE NORTHWEST FLOW. HAD
CHANCE POPS ALREADY GOING AND SEE NO REASON TO CHANCE. THE NORTHWEST
FLOW AND POTENTIAL FOR WEAK DISTURBANCES CLIPPING NORTHEAST KS
CONTINUES THROUGH THURSDAY NIGHT SO HAVE LEFT SLIGHT CHANCE POPS IN.
TEMPS FOR TUESDAY AND WEDNESDAY SHOULD BE SLIGHTLY COOLER BEHIND THE
BOUNDARY WITH AN EASTERLY WIND AND LIMITED MIXING. HOWEVER THE
MODELS CONTINUE TO POOL LOWER 70S DEWPOINTS BEHIND THIS BOUNDARY SO
IT WILL STILL FEEL UNCOMFORTABLE.

FOR FRIDAY THROUGH NEXT MONDAY...HEIGHTS BEGIN TO RISE WITH FLOW
BEGINNING TO TRANSITION TO SOUTHWESTERLY. 850 TEMPS WARM TO BETWEEN
24 AND 28C WITH HOT DRY AIR ADVECTING IN FROM THE SOUTH AND
SOUTHWEST. A SFC TROUGH IS PROGGED TO REMAIN TO THE WEST THROUGH THE
WEEKEND...SO WITH NO FEATURE TO FOCUS LOW LEVEL CONVERGENCE AND
FAIRLY WARM MID LEVEL TEMPS EXPECTED TO BE IN PLACE...CHANCES FOR
PRECIP LOOK SLIM AT THIS TIME. LOWS IN THE LOWER 70S WITH HIGHS IN
THE MID 90S TO NEAR 100 SHOULD BE COMMON THIS WEEKEND AND EARLY NEXT
WEEK.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, Aug 3, 2:43 AM CST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT MON AUG 3 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-040845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS EVENING
AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND QUARTER SIZE HAIL BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Aug 3, 8:23 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON AUG 3 2009

KSZ020-040300-
CLOUD-
923 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 25 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.

THE CLUSTER OF STORMS MAY STRENGTHEN. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

WHITMORE/LEIGHTON
Special weather statement, Aug 3, 9:51 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT MON AUG 3 2009

KSZ020-034-040430-
CLOUD-OTTAWA-
1051 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 1130 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 20 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GLASCO...DELPHOS AND MILTONVALE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 3, 10:22 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT MON AUG 3 2009

KSZ020-021-040445-
CLAY-CLOUD-
1122 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND CLAY COUNTIES...

THROUGH 1145 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 20 MPH ACROSS PORTIONS OF CLOUD AND CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
BRIEF VERY HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AURORA...MORGANVILLE...MILTONVALE AND IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 3, 11:48 PM CST
Where
Washington County, 2.54 mi WSW of Palmer
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -97.170

Quarter sized hail an 45 mph winds were reported.

Thunderstorm Wind, Geary

When
August 4, 12:36 AM CST
Where
Geary County, Camp Whitside
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
39.080, -96.770

A 50 knot gust was measured by the Fort Riley ASOS.

Hail, Republic

When
August 4, 3:15 AM CST
Where
Republic County, Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.820

Hail, Republic

When
August 4, 3:16 AM CST
Where
Republic County, 1.06 mi E of Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192003, 192005, 192004, 192006.